Hail, Bennett
- When
- August 10, 3:45 PM MST
- Where
- Bennett County, 6 mi W of Martin
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.170, -101.869
A severe thunderstorm moved slowly south-southeast across western Bennett County. Large hail was reported west of Martin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved slowly south-southeast across western Bennett County. Large hail was reported west of Martin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 1:00 PM MST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT WED AUG 10 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE OVER THE CNTRL PLNS INTO THE MIDWEST. UPPER LEVEL ANALYSIS PLACES RIDGE OVER THE ROCKIES WHILE COMPACT LOW NOW PUSHES OVER THE PACIFIC NORTHWEST. ACTIVE WEST-NORTHWEST FLOW CONTINUES OVER OUR AREA WITH A VARIETY OF WEAK SHORT WAVES MOVING THROUGH. CURRENT ONE MOVING THROUGH HAS PRODUCED A FEW THUNDERSTORMS OVER THE BLKHLS INTO SWRN/W CNTRL SD. FOR THE REST OF THIS AFTERNOON INTO TONIGHT...VARIETY OF WAVES MOVING THROUGH WILL CONTINUE TO PRODUCE OCCASIONAL SHOWERS/THUNDERSTORMS. ALTHOUGH INSTABILITY (250-1000 J/KG) AND SHEAR ARE MARGINAL...A COUPLE OF STORMS MAY BE CAPABLE OF BECOMING SEVERE. ON THURSDAY...AFOREMENTIONED PACIFIC LOW PUSHES EASTERLY WITH POTENT SHORT WAVE SLIDING AHEAD OF IT...BRINGING THUNDERSTORMS TO THE AREA. TIMING OF THIS SYSTEM WILL BE TRICKY...AS MODELS ARE NOW TRYING TO START SLIDING WAVE INTO THE AREA IN THE MORNING. SFC LOW DEVELOPS OVER NE WYO...AND PUSHES SOUTHEASTWARD THROUGH SOUTHWEST SD IN THE AFTERNOON...WITH SOUTHERLY/EASTERLY WINDS INCREASING AHEAD OF IT BRINGING WARMER TEMPERATURES. WITH STRONGER INSTABILITY (1-2.5 KJ/KG) AND PLENTY OF SHEAR TO SUPPORT SUPERCELLS (35-55KT 0-6 KM BULK) SEVERE STORMS WILL BE POSSIBLE. COLD FRONT STARTS TO SLIDE IN LATER IN THE DAY BEHIND PASSING LOW. FOR FRIDAY...SLIGHTLY COOLER TEMPERATURES ARE EXPECTED BEHIND AFOREMENTIONED FRONT. WITH UPPER LOW OPENING AND PASSING TO THE NORTH EXPECT MOST ACTIVITY TO BE NORTH/EAST OF THE CWFA...THOUGH WITH CYCLONIC FLOW ALOFT EXPECT A FEW SHOWERS/STORMS MAY POP UP. DRY CONDITIONS ARE EXPECTED OVERNIGHT AS RIDGE BUILDS IN. EXTENDED...AN UPPER LEVEL RIDGE WILL BRING DRY AND WARMER CONDITIONS FOR THE WEEKEND. CHANCES FOR THUNDERSTORMS WILL RETURN EARLY NEXT WEEK AS THE RIDGE RIDGE BREAKS DOWN. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD. && .AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH LCL MVFR/IFR VSBY. OTHERWISE...VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 218 PM MDT WED AUG 10 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 218 PM MDT (318 PM CDT) WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STRONGER STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING A CHANCE FOR THUNDERSTORMS ON THURSDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...ALONG WITH OVER FAR NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY...THOUGH AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1247 PM MDT WED AUG 10 2011 SDZ026-028-101930- CENTRAL BLACK HILLS SD-RAPID CITY SD- 1247 PM MDT WED AUG 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL 130 PM MDT... AT 1241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHERIDAN LAKE...OR 8 MILES NORTHEAST OF HILL CITY...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHERIDAN LAKE... ROCKERVILLE... MOUNT RUSHMORE... KEYSTONE... TRAVELERS ALONG HIGHWAY 385 BETWEEN HILL CITY AND PACTOLA RESERVOIR... SCHILD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 E HAYWARD 43.87N 103.31W
08/10/2011 E1.00 INCH PENNINGTON SD PUBLIC
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 205 PM MDT WED AUG 10 2011 SDZ029-074-102045- HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 205 PM MDT WED AUG 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER COUNTY UNTIL 245 PM MDT... AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF HERMOSA...OR 16 MILES EAST OF DOWNTOWN CUSTER...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHERN CUSTER COUNTY...SOUTHWEST OF HERMOSA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRIMARCHI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 14 NE MARTIN 43.32N 101.53W
08/10/2011 E1.00 INCH BENNETT SD PUBLIC
GROUND WHITE WITH HAIL.
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 5 W VETAL 43.22N 101.47W
08/10/2011 E1.75 INCH BENNETT SD PUBLIC
ESTIMATED 60 MPH WINDS. FUNNEL CLOUD VISIBLE ABOUT 2 MI
WEST THIS LOCATION AT 1545
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT WED AUG 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST 5 W VETAL 43.22N 101.47W
08/10/2011 E60 MPH BENNETT SD PUBLIC
&&
DBARBERThe Rapid City radar (KUDX), 131 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338367, 338368.